Alert archive / Arizona / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 45, NWS Flagstaff, AZ

September 1, 2012Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 1, 2012, 1:56 PM MST for Coconino County, Arizona. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2012, 1:56 PM MST (20:56 UTC)
Expired
Sep 1, 2012, 2:14 PM MST
In force
18 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 86 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2012-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2012-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
325 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

959 
WUUS55 KFGZ 012056
SVRFGZ
AZC005-012130-
/O.NEW.KFGZ.SV.W.0045.120901T2056Z-120901T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
156 PM MST SAT SEP 1 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 230 PM MST

* AT 153 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  LEUPP...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEUPP AND SUNRISE BY 200 PM MST...

LAT...LON 3539 11102 3540 11080 3522 11086 3520 11108
TIME...MOT...LOC 2055Z 205DEG 17KT 3527 11096

$$
1 follow-up statement
816 
WWUS55 KFGZ 012114
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
214 PM MST SAT SEP 1 2012

AZC005-012124-
/O.CAN.KFGZ.SV.W.0045.000000T0000Z-120901T2130Z/
COCONINO AZ-
214 PM MST SAT SEP 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL COCONINO COUNTY
IS CANCELLED...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING NEAR LEUPP HAS 
WEAKENED. HOWEVER...THE STORM IS STILL PRODUCING SMALL HAIL AND 
HEAVY RAIN JUST NORTHEAST OF LEUPP.

LAT...LON 3539 11102 3540 11080 3522 11086 3520 11108
TIME...MOT...LOC 2114Z 205DEG 17KT 3535 11091

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 9:20 AM MST, 4 hours 36 minutes earlier.

Area forecast discussion, Sep 1, 9:20 AM MST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
920 AM MST SAT SEP 1 2012

.SYNOPSIS...EXPECT SCATTERED TO NUMEROUS AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS THROUGH MONDAY. THE MOST POTENT STORMS
TODAY ARE EXPECTED WEST OF A LINE FROM PAGE TO PAYSON AND MAY
PRODUCE HAIL AND HEAVY RAINS. A DRYING TREND IS EXPECTED STARTING
WEDNESDAY ESPECIALLY OVER NORTHWEST ARIZONA.

&&

.DISCUSSION...A PLUME OF MOIST/HIGH PRECIPITABLE WATER/ AIR REMAINS
ORIENTED THROUGH MUCH OF NORTHERN AZ THIS MORNING...ESTIMATED UP TO
AROUND 1.5 INCHES IN SOUTHWEST YAVAPAI COUNTY WITH LOWER VALUES
RANGING DOWN TO AROUND 0.75 INCHES IN NORTHEAST AZ. A PACIFIC JET
STREAK ALOFT ASSOCIATED WITH A PACIFIC TROUGH PUSHING INLAND WAS
PRODUCING STRONG SOUTHWEST FLOW ALOFT IN NORTHWEST AZ. WIND SHEAR
ASSOCIATED WITH THIS FEATURE WILL ENHANCE THUNDERSTORMS THROUGH
MUCH OF YAVAPAI AND COCONINO COUNTY TODAY. SOME OF THE STRONGER
STORMS COULD BECOME SEVERE...PRODUCING STRONG WIND GUSTS...HAIL UP
TO AROUND 1 INCH DIAMETER...AND HEAVY RAIN. FASTER THAN NORMAL STORM
MOTION SHOULD MITIGATE THE RAIN ACCUMULATION AT MOST
LOCATIONS...ALTHOUGH ANY AREAS THAT SEE RECURRENT THUNDERSTORM
FORMATION COULD STILL SEE FLOODING PROBLEMS TODAY. THE CURRENT
FORECAST HANDLES THE SITUATION WELL AND NO SHORT TERM UPDATES ARE
PLANNED TODAY.

&&

.PREV DISCUSSION/300 AM MST/...SATELLITE PW THIS MORNING SHOWS THE
MOISTURE AXIS ALONG THE LOWER COLORADO RIVER VALLEY WITH VALUE
NEARING 1.5 INCHES APPROACHING YAVAPAI COUNTY. THE WIND PATTERN OVER
NORTHERN ARIZONA WILL REMAIN SOUTH TO SOUTHWESTERLY AND SPREAD THIS
HIGH PW AIR NORTHEASTWARD THROUGH THE WEEKEND. A TROUGH ALONG THE
WEST COAST TODAY WILL PRODUCE DECENT WIND SHEAR ALOFT ACROSS
COCONINO AND NORTHERN YAVAPAI COUNTIES. STORMS IN THIS AREA COULD
PRODUCE HAIL...STRONG WIND GUSTS AND HEAVY RAINS.

SUNDAY THROUGH TUESDAY...WIND SPEEDS ALOFT OVER NORTHERN ARIZONA
WILL DECREASE BUT MOISTURE WILL REMAIN. WE SHOULD CONTINUE IN A MID
GRADE MONSOON PATTERN....WITH MOST STORM ACTIVITY IN THE AFTERNOONS.

STARTING WEDNESDAY...PROGS HAVE A DRIER WESTERLY FLOW ACROSS FAR
NORTHERN ARIZONA. THIS DRIER AIR PUSHES SLOWLY SOUTHWARD THROUGH
FRIDAY. PRECIP CHANCES WERE MASSAGED TO SHOW HIGHEST VALUES IN THE
WHITE MOUNTAINS AND LITTLE THEN NO ACTIVITY ALONG THE UTAH BORDER.

&&

.AVIATION...FOR THE 18Z PACKAGE...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP BY 18Z-20Z. STORM MOTION WILL BE TOWARD
THE NORTHEAST AT AROUND 20 KT. STORMS NEAR AND NORTHWEST OF A LINE
FROM KPAN-KFLG-KPGA WILL HAVE AN ENHANCED TENDENCY TO PRODUCE HAIL
AND STRONG WINDS. ANY STORM COULD PRODUCE LOCALIZED IFR VISIBILITY
IN HEAVY RAIN. STORM COVERAGE WILL DIMINISH AFTER 03-04Z WITH VFR
CONDITIONS EXPECTED FOR THE REMAINDER OF THE TAF PERIOD. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........DJO/41
AVIATION.......AT

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Sep 1, 3:57 AM MST, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
357 AM MST SAT SEP 1 2012

AZZ004>018-037>040-021000-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
357 AM MST SAT SEP 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...NAVAJO...COCONINO....YAVAPAI...AND
NORTHERN GILA COUNTIES IN ARIZONA

.DAY ONE...TODAY AND TONIGHT

MOISTURE WILL INCREASE ACROSS ARIZONA TODAY WITH SCATTERED TO
NUMEROUS THUNDERSTORMS EXPECTED. STRONG THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON ACROSS COCONINO AND NORTHERN YAVAPAI COUNTY...WHERE STORMS
MAY PRODUCE HAIL AND WIND GUSTS TO 50 MPH. STORM MOTION WILL
GENERALLY BE SOUTHWEST TO NORTHEAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

41

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 5:30 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 31, 6:26 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Sep 1, 12:12 PM MSTSevere Thunderstorm WarningFGZCoconino33 min
Sep 1, 1:27 PM MSTSevere Thunderstorm WarningFGZCoconino16 min
Sep 1, 2:53 PM MSTFlash Flood WarningFGZCoconino112 min
Sep 1, 2:57 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo17 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.